Cancer Q & A

with Kathy Kanavos

Ask Me Anything!

Kathy O'Keefe Kanavos addresses your
concerns about Cancer

Dear Kathy,

I went through chemotherapy for breast cancer and have been cancer-free for a year. But, I gained weight during treatment and can't seem to get back to my previous dress size. None of my clothes fit and it is depressing me. Did you experience this?

Connie in Tennessee

Dear Connie,

I'm so pleased to hear you're cancer free. That's wonderful!

Unfortunately, I too gained weight during my second chemotherapy, which was a 6-months-long treatment-CMF. My first chemotherapy in 1999 only lasted 3 months and caused me to lose weight. So, I was a real scale yo-yo.

Studies show weight gain occurs in 50 to 96% of women receiving chemotherapy. Usually, gains range from 5 to 15 pounds, but greater gains are not uncommon. Factors that make weight gain more likely include longer chemotherapy regimens, the steroid prednisone, receiving chemotherapy through pills rather than IV infusion, and being premenopausal or experiencing premature menopause.

Changes in hormones associated with early menopause, another side effect of hormone reducing treatments for hormone receptive cancers, can also cause weight gain. Eventually, all women enter menopause. Unfortunately, some of us enter it sooner than we expected.

Weight gain is a part of this new phase in our lives. Diet and exercise are important. Our metabolism slows down and therefore we must be aware of our calorie intake. If we consume more calories than are burned, "leftovers" will be stored on our hips, belly, legs, etc, and we will start to look like a refrigerator.

I found that a good diet rich in steamed vegetables and physical exercise, especially a daily power walk around the neighborhood, helped get rid of that extra weight. I felt that much of my weight was actual water gain and bloat resulting from 6 months of steroid-rich chemotherapy followed by months of inactivity due to post surgery limitations. Now, years later, I am back to my new "Old" self and lovin' it.

We care.

Dear Kathy,

I completed my chemo and radiation therapy but was wondering if there are any alternative or complimentary therapies that you used that I can use to increase my strength and healing abilities.

Donna in Denver

Dear Donna,

I used many alternative and complimentary therapies during and after my conventional treatments. I believe that by combining both alternative and conventional treatments for healing, you create a treatment that is greater than the sum of its individual parts.

Acupuncture has been shown to reduce nausea and vomiting. Relaxation techniques including meditation tapes may cool hot flashes and reduce anxiety. Guided imagery may boost immune response, improve sleep patterns, help ease nausea and increase healing.

It is important to tell your physician if there are any herbs or remedies you are considering during treatment. Some choices can adversely affect or create unpleasant side effects when combined with traditional medicines.

If you are interested in learning more about complementary therapies, you can gather information through the National Center for Complimentary and Alternative Medicine @ or call 888-644-6226. Good luck

We care.


Dear Kathy,

I am still in treatment and taking chemotherapy for breast cancer. After my second treatment, I stopped having my period, yet my doctor wants me to use birth control. Can I still get pregnant if I'm no longer having a menstrual cycle?

Abby in Florida

Dear Abby,

I was also told by my oncologist to use non-hormonal birth control while taking chemotherapy. My menstrual cycle also stopped, yet I experienced monthly cramps, therefore I was not truly menopausal.

Chemotherapy can affect fertility and menstrual cycles. Menstrual cycles may become irregular or cease temporarily or permanently. A woman's age, the drug, and the dosage all influence this. It is also possible you may feel menopausal without being menopausal.

You may temporarily stop having periods or experience hot flashes or vaginal dryness—without being menopausal. For that reason, sexually active heterosexual women are advised to use non-hormonal birth control, such as condoms, diaphragms, or a non-hormonal IUD to avoid an unexpected pregnancy. The letters IUD stand for "intrauterine device. IUDs are small, T-shaped devices made of flexible plastic.

Woman with hormone receptive cancers who choose to have their ovaries removed as a means to reduce hormone production in their body do not have to worry about unexpected pregnancy. I hope this answers your question. Please stay in touch.

We care.

Dear Kathy,

I found that during my cancer treatment of chemotherapy and radiation, I was tired all the time. Some days were worse than others. I thought that once my treatment was completed, eventually my energy level would increase but it has not. Is this normal and what can I do to increase it?

Barbara in California

Dear Barbara,

I was extremely fatigued during - and for quite some time after – my treatment both times. Fatigue is a normal side effect of cancer treatment. It is a cumulative effect that increases with each subsequent treatment. Therefore, it takes time to diminish. Let me explain.

Between each chemotherapy cycle, fatigue may ease somewhat as your red blood cell count rises. However, fatigue frequently snowballs as treatment proceeds, so it may be quite a while before your energy returns, even after treatment is complete.

Try to be patient with yourself if you find that you recover in start and stops. You have been through so much in a short amount of time. Your system has been torn down repeatedly by treatment. One day you may feel energized and the next you may be exhausted.

Even after treatment, it was almost a year before my energy returned to its original level. Some of my therapy friends said they are still not as energetic as they used to be; others found that they felt like themselves again within months. Everyone is an individual and chemotherapy affects everyone differently.

I found the best way to combat fatigue was to nap whenever possible. Short "cat naps" of 20 minutes or less were very helpful. If you are working, during your daily breaks put your head down on your desk, or sit in the chair and meditate for five minutes. This will refresh you.

There is an old saying concerning energy. You get what you give. If you want energy, you must do something energizing. I used to go for short daily walks. Some days those walks were shorter than others, but they built up my energy level.

No matter how fatigued I was, I always ate healthy meals. Fatigue can make you lose your appetite. Food high in protein is important to rebuild tissue and strength. I also took a daily multi-vitamin.

You have conquered cancer. With time and patience, you will conquer your fatigue. It is only a lingering symptom. Embrace your new healthy self when you take your nap and give yourself permission to rest when you are tired.

We care.

Kathleen O'Keefe-Kanavos is a cancer survivor and an agented author of SURVIVING CANCERLAND: The Psychic Aspects of Healing. She is currently working on her second book, SURVIVING RECURRENCE in CANCERLAND: The Dream World and Healing. Visit her web site and her blog .

In addition to answering readers' cancer questions for, Kathleen is a phone counselor for the R.A. BLOCH Cancer Foundation and a breast cancer mentor for WE CAN.

Her articles about her experiences appear on many blogs and discussion groups. She also volunteers for many cancer organizations and online cancer support groups. Follow her on Twitter and Facebook

If you are struggling with your own diagnosis, or know someone who is, please email Kathy with your questions and concerns at:

Click to download Acrobat reader
Click to print article